Yes, It’s Possible to Have Too Much Caffeine (and These Are the Caffeine Overdose Symptoms to Look For)

This week a judge in the U.K. ordered Northumbria University to pay a $502,000 fine for a scary incident that occurred at the school in the spring of 2015: During a sports science experiment gone wrong, two students overdosed on caffeine after they were accidently given a dose 100 times stronger than researchers intended.

Rather than 0.3 grams of caffeine powder, Alex Rossetta and Luke Parkin each consumed 30 grams of caffeine powder—which is the equivalent of drinking 300 cups of coffee. The students were rushed to intensive care for dialysis treatment. According to British broadcaster ITV, their side effects included rapid heartbeat, shaking, dizziness, and blurred vision. 

Luckily, Rosetta and Parkin have since made a full recovery, though the Telegraph reported that they lost more than 20 pounds, and Rosetta experienced some short-term memory loss. The university has apologized for the error that could have killed them both: "All remedial measures have been put in place following a thorough review of practices and procedures so as to avoid any recurrence of what happened in March 2015," a school spokesperson told Health.

RELATED: This Is What It's Like to Have an 'Invisible' Autoimmune Disease

Life-threatening incidents of caffeine overdose are fortunately extremely rare, says Maggie Sweeney, PhD, a postdoctoral research fellow at the Johns Hopkins University School of Medicine who studies caffeine.

"It would be very difficult to get to a lethal dose of caffeine through consuming coffee," she explains. "[Coffee] sort of has preventive measures because it is difficult to consume that volume of liquid."

Consuming up to 400 mg of caffeine a day is considered safe for most adults, Sweeney says. That's about the amount found in four cups of brewed coffee. But when you overdo it and consume more caffeine than your body can handle, you may start to experience "some of the negative effects of caffeine intoxication," she says.

The symptoms of caffeine overdose might include restlessness, nervousness, excitement, flushed face, insomnia, cardiac arrhythmia (or irregular heartbeat), muscle twitching, irritability, gastrointestinal problems, and a rambling flow of thought and speech.

RELATED: It Took Doctors 30 Years to Diagnose my Autoimmune Disease

So how much caffeine is too much?

The limit varies from person to person, says Sweeney. "You would normally expect it at [doses] greater than 500 mg. But there are large individual differences in terms of sensitivity, due to differences in the speeds our bodies metabolize, or breakdown, caffeine," explains Sweeney.

And if you're caffeinating with energy shots (one shot has about 200 mg), or coffee with caffeine powder added (yes, that's a thing), it's easier to overdose. "Where it becomes more challenging is when there is a higher concentration of caffeine per fluid ounce," Sweeney says.

[brightcove:4692300709001 default]

"In terms of serious adverse events with caffeine, of someone losing their life or becoming hospitalized, they’re still relatively rare," says Sweeney. "But in terms of emergency department incidents involving energy drinks, that's something that has increased as energy drinks have become more popular."

The take-away: Keep enjoying the health benefits and buzz of your morning joe. But maybe skip the energy drinks and extreme coffee drinks—and definitely steer clear of caffeine powder, which the FDA has firmly warned against.

from
Nutrition – Health.com
http://www.health.com/nutrition/caffeine-overdose-symptoms

Autor entrada: cosmetik

Deja un comentario

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *